Causative Agents of Drug-Induced Pancreatitis: A Nationwide Assessment

Pancreas. 2018 Nov/Dec;47(10):1328-1336. doi: 10.1097/MPA.0000000000001152.

Abstract

Objectives: The aim of this study was to analyze causes of drug-induced acute pancreatitis (DIAP) in Korea and factors associated with serious DIAP.

Methods: Case records of DIAP voluntarily reported to the Korea Adverse Event Reporting System from 2004 to 2013 were reviewed. When a patient took 2 or more drugs, each drug was identified as a potential cause. The seriousness of each case was determined based on the International Conference on Harmonization E2D Guideline. Logistic regression was performed to identify factors associated with the seriousness of DIAP.

Results: During the study period, 210 (0.05%) of 442,523 adverse event reports were (0.05%) DIAP. The most common causative medication of the DIAP cases with certain, probable/likely, and possible causality (n = 74) was L-asparaginase (n = 18), followed by azathioprine (n = 6), methylprednisolone (n = 6), and fenofibrate (n = 5). Serious events occurred in 43 cases (58%) with certain, probable/likely, and possible causality. They were significantly associated with the year of report (odds ratio, 0.572; P = 0.025) and the number of concurrently used medications (odds ratio, 2.659; P = 0.006).

Conclusions: L-Asparaginase is the most common cause of DIAP in Korea. Serious DIAP is more likely to occur in patients taking multiple medications.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Aged, 80 and over
  • Asian People / statistics & numerical data
  • Child
  • Child, Preschool
  • Drug-Related Side Effects and Adverse Reactions*
  • Female
  • Humans
  • Infant
  • Infant, Newborn
  • Logistic Models
  • Male
  • Middle Aged
  • Pancreatitis / chemically induced*
  • Pancreatitis / ethnology
  • Republic of Korea
  • Young Adult